Utah, 2017Flash Flooding and Damaging Wind in Utah, July 29, 2017
July 29, 2017 · NWS SLC · 3 events in 3 counties and zones
A moist air mass remained in place over southern Utah for July 29, and scattered thunderstorms across the area produced a couple of flash floods. An isolated thunderstorm also produced a severe wind gust in northern Utah on the morning of July 29.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A moist air mass remained in place over southern Utah for July 29, and scattered thunderstorms across the area produced a couple of flash floods. An isolated thunderstorm also produced a severe wind gust in northern Utah on the morning of July 29.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 29, 2:53 AM MST, 3 hours 27 minutes earlier.
Area forecast discussion, Jul 29, 2:53 AM MST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
353 AM MDT Sat Jul 29 2017
.SYNOPSIS...Moisture, primarily across southern Utah, will fuel
shower and thunderstorm activity this weekend. A gradual drying
trend will take hold early in the upcoming week.
&&
.SHORT TERM (Until 06z Wednesday)...The upper ridge currently
centered across the southern plains/southern Rockies will expand
north and west across much of the western CONUS this weekend. This
main center of the ridge will eventually settle to the west of
Utah late in the weekend, resulting in an increasingly dry
northwest flow across the region early in the week.
For the weekend ample moisture remains in place to support
convection both today and again on Sunday. The greatest PWAT
values will remain across far southern and eastern Utah this
weekend. Much of this activity will depend on daytime heating to
fire off, with a few showers lingering overnight across far
southeast Utah in the area of best moisture.
A second area of convection associated with a weakening trough
entering California will support convection mainly to the west of
Utah today. Some of this activity could spill into western Utah
today, though with the upper ridge expanding north and west the
eastward progression of this loosely organized convection will
likely not continue past early this afternoon.
The northwest flow aloft resulting from the positioning of high
center to the west of Utah early in the week will beginning a
gradual drying trend during the first half of the week. The most
pronounced drying will be across the north half of the state.
Moisture will likely lingering across the far south through
Tuesday, with the greatest concentration confined to the Arizona
border region.
.LONG TERM (After 06z Wednesday)...Dry northerly flow will be over
the region to start the long term forecast period, likely pinning
any convection to the favored higher terrain locations Wednesday.
Little movement of the longwave ridge is expected through at least
Friday, keeping this persistent pattern in place. At least a few
members of the global model suite depict a shift in the ridge
Saturday. The shift in the ridge position may allow enough mid-level
moisture to develop more robust convection later Saturday into
Sunday.
The main emphasis through the long term portion of the forecast will
be a return to hot and relatively dry conditions for much of the
CWA...with temperatures approaching the century mark once again for
the northern valleys by Wednesday.
&&
.AVIATION...Southerly winds will continue at the SLC terminal...
shifting to the northwest between 16-18Z.
&&
.FIRE WEATHER...The lingering monsoonal moisture across far
southern and eastern Utah will bring mainly afternoon/evening
showers and thunderstorms to those areas this weekend. Isolated
wetting rains are possible from the heavier showers and storms,
mainly for far southern Utah. For the remainder of the fire
districts sufficient moisture still exists for terrain-based
convection to form during the afternoon, This activity should
dissipated fairly quickly during the evening hours with the loss
of daytime heating.
A gradual drying trend will developing beginning early in the
upcoming week. The center of the rather broad upper ridge over the
western CONUS will bring an increasingly dry northwest flow first
to northern Utah, then pressing south by midweek and pinning what
moisture is left near the Arizona border.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
SHORT TERM/FIRE WEATHER...CONGER
LONG TERM/AVIATION...KRUSE
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 29, 3:38 AM MST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
438 AM MDT Sat Jul 29 2017
UTZ001>016-019>021-517-518-WYZ021-301200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
438 AM MDT Sat Jul 29 2017
This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.
.DAY ONE...Today and Tonight
Isolated showers and thunderstorms will exist along the Nevada
border this morning. Showers and thunderstorms will fire up again
across portions of far southern and eastern Utah for this
afternoon and evening. Locally heavy rainfall is possible across
southern Utah. This heavy rain could create local flash flooding
in the normally flood prone areas of Kane and Garfield counties.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and isolated thunderstorms will again form across far
southern and eastern Utah Sunday afternoon and evening. A gradual
drying trend will begin up north early next week, then spread
south across most the outlook area by midweek.
Temperatures will return to their seasonally warm levels across
the entire outlook areas beginning early in the upcoming week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity
For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx
Thunderstorm Wind, Tooele
- When
- July 29, 6:20 AM MST
- Where
- Tooele County, 29.06 mi SW of (Dpg)michael Aaf Dug
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.883, -113.318
The Fish Springs sensor in the U.S. Army Dugway Proving Ground mesonet recorded a peak wind gust of 58 mph.
Flash Flood, Washington
- When
- July 29, 2:30 PM MST to 4:00 PM MST
- Where
- Washington County, 3.78 mi ESE of Zion National Park to 2.48 mi N of Zion Lodge
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 37.350, -112.942
Heavy rain led to a flash flood in the Narrows section of Zion National Park, which was observed and video taped by hikers in the park. Most of the floodwater appeared to be about 2-3 feet high, and carried typical debris of sticks, logs, and rocks. No injuries were reported due to the flooding.
Flash Flood, Kane
- When
- July 29, 3:00 PM MST to 7:00 PM MST
- Where
- Kane County, 8.32 mi WNW of Paria to 15.32 mi SSW of Adairville
- Cause
- Heavy Rain
- Injuries
- 3 direct, 0 indirect
- Reported by
- Storm Chaser
- Coordinates
- 37.276, -112.098
Heavy rain caused a significant flash flood in Buckskin Gulch. This flood impacted a group of approximately 8 hikers who had set up camp along the gulch; most of the hikers put their tents above the gulch in a safe area, but two people set up their tent upstream in the gulch alone. Shortly after falling asleep, the flood waters reached their tent; while both adults were able to exit the tent, they were carried several hundred feet before coming to a stop on the bank. Another hiker tried to get down to the gulch to save the family members from the flood, and broke both feet in the process due to the rough terrain and drops into the gulch. Eventually the group was able to get assistance for the injured members of the party, and some of them were airlifted from the scene.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 29, 2017$55,000 · 72 kt wind · 9 events
- Flash Flood in California, July 29, 2017$25,000 · 1 event
- Heavy Rain in Maryland, July 29, 201712 events
- Flash Flood in Mississippi, July 29, 2017$15,000 · 1 event
- Flash Flood and Heavy Rain in Florida, July 29 to 30, 20177 events
- Heavy Rain in Maryland, July 29, 20176 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20176 events
- Heat in Texas, July 29, 20176 events
- Heavy Rain in Kansas, July 29, 20174 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 29, 20174 events
- Hail and Damaging Winds in North Dakota, July 29, 2017$1,000 · 1 in hail · 4 events
- Flash Flooding and Flood in New Mexico, July 29 to 31, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716804, 716801, 716799.